Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2019, 5:17 PM MDT for Baca County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 5:17 PM MDT (23:17 UTC)
- Expired
- May 6, 2019, 5:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:25 PM MDT | TSTM WND GST 69 | 7 S Springfield, CO | |
| May 6, 5:29 PM MDT | TSTM WND GST 68 | 7 S Springfield, CO | KSPD ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WUUS55 KPUB 062317
SVRPUB
COC009-062345-
/O.NEW.KPUB.SV.W.0016.190506T2317Z-190506T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
517 PM MDT Mon May 6 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Baca County in southeastern Colorado...
* Until 545 PM MDT.
* At 516 PM MDT, a severe thunderstorm was located near Pritchett, or
10 miles southwest of Springfield, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3719 10279 3735 10290 3756 10259 3729 10241
TIME...MOT...LOC 2316Z 242DEG 19KT 3731 10276
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
mw1 follow-up statement
701
WWUS55 KPUB 062329
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
529 PM MDT Mon May 6 2019
COC009-062345-
/O.CON.KPUB.SV.W.0016.000000T0000Z-190506T2345Z/
Baca CO-
529 PM MDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL BACA COUNTY...
At 528 PM MDT, a severe thunderstorm was located near Springfield,
moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported a 69 mph wind gust 7
miles south of Springfield.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Springfield and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10276 3738 10286 3756 10259 3729 10241
TIME...MOT...LOC 2328Z 256DEG 33KT 3733 10258
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 6, 3:20 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Mon May 6 2019 .SHORT TERM...(This evening through Tuesday) Issued at 302 PM MDT Mon May 6 2019 ...Severe Storms Possible across the southeast Plains This Afternoon and Evening... Current water vapor imagery and upper air analysis is indicating moderate west to southwest flow aloft across the region, as short wave energy is translating across the Northern High Plains and an upper low across the southern California Coast is spreading moisture across the Desert Southwest and Great Basin at this time. A cold front associated with the passing northern stream wave continues to push south and west across eastern Colorado this afternoon and looks to be near a line from Limon to Kim, with dew pts in the mid 40s to lower 50s along and east of the boundary and in the mid 20s to mid 30s south and west of the boundary. With steep lapse rates and moisture spreading across the area within the southwest flow aloft, starting to see isolated high based storms developing across the central and eastern Mountains, as well as the higher terrain of the Raton Mesa and Palmer Dvd. These storms are expected to continue to move north and east into the more unstable atmosphere across the far southeast Plains, where ML Capes are between 1500-2500 j/kg and bulk shears are 30-40kts. With that said, expected supercell development across the plains and have severe storms mentioned in the forecast for the late afternoon and early evening hours, roughly north and east of Peyton to Kim line, with hail up to the size of ping pong balls and damaging wind gusts in excess of 60 mph the main threats. Can't rule out a isolated tornado, especially across eastern Las Animas and Baca Counties, where models have been pegging the best SRH. Eastern Colorado convection will help push the front back across the southeast Mountains through the overnight hours, with a few possible showers and an embedded thunderstorm possible with expected waa within the southwest flow aloft. Stratus and patchy fog expected across the Plains through mid morning with isolated to scattered storms expected to develop again over and near the higher terrain late tomorrow morning and afternoon, as moisture and uvv increase ahead of the southern California upper low progged to lift out across the Desert Southwest through the day tomorrow. There remains some differences within the models about the amount of instability available across the Plains, with the GFS indicating much of the Plains in the severe weather threat, where as the NAM is indicating the best area for severe weather across the Raton Mesa and into Baca, and to a lesser degree, the Palmer Dvd, if storms can initiate. Currently leaning towards the cooler NAM solution and the SPC Day2 Outlook, with a marginal risk across the far Southern Plains. .LONG TERM...(Tuesday night through Monday) Issued at 302 PM MDT Mon May 6 2019 Lingering severe weather threat expected into Tuesday evening across the southeast plains...though how far north of the front higher stability will be in place is still in question. Suspect severe threat will hug the southern border more than GFS suggests...but with favorable deep layer shear, and cooling aloft with incoming upper trof, its possible that threat could expand northward into the Palmer divide (along the higher terrain) and along and south of highway 50. First upper trof swings through Tuesday night with GFS a little more closed off with the upper circulation suggesting more wrap around precipitation across the southeast plains than NAM12 suggests. EC also looks wetter so will lean that way with scattered to a band of likely pops spreading across the plains. Central mountains should also pick up some widespread precipitation as flow aloft shifts around from the northwest. Wednesday looks like a cool and wet day across much of the area as another upper trof reloads across the Great Basin dropping into the 4 corners region by Wednesday afternoon. This will shift focus for rain and snow showers across the mountains which will shift eastward into the adjacent plains during the afternoon and evening hours as embedded vort energy ejects from the upper trof out west. Sufficient instability will be present over the mountains for some isolated embedded thunder but as they drift off into the adjacent plains they should weaken quickly as they encounter higher stability. Focus then shifts towards higher elevation snow on Wednesday. Snow levels Wednesday morning will start out around 9-10 kft feet across northern portions of the forecast area but will be dropping down to around 8.5 kft across the north and down to 9-9.5 kft in the south. So although upslope flow will focus rain across our eastern mountain burn scars, suspect that dropping snow levels and increasing stability along the eastern slopes will mitigate flash flood threat some. Some enhanced runoff will still be possible however. By early Thursday morning, snow levels will drop as low as 6000 feet with snow possible across El Paso county and a snow or rain snow mix for the Raton Mesa region. May need some winter weather highlights for the mountains during this period, particularly above 10kft but will hold off for now given majority of the event is still in the Day 3-4 timeframe. Majority of the southeast plains will stay as rain through the event. Unsettled weather will continue into next weekend with more energy digging through the western U.S. picking up energy off the Pacific and ejecting weak waves across CO Thursday and Friday. Majority of the focus for rain and snow will shift across the mountains for Thursday and Friday with the plains staying rather cool and stable. Could see an uptick in rain chances across the plains on Saturday as extended models send a cold front through eastern CO associated with northern stream trof moving through the northern plains at the same time energy from the southwest U.S. closed low shears off across CO. Still some uncertainty though in the position of the upper low to the southwest with EC and Canadian suggesting a farther south solution and possibility of focus staying across NM. Bottom line, forecast stays on the cool side with below normal temperatures. Will have to watch for the potential for frost freeze highlights beginning Wednesday night and again Thursday night across portions of the plains near the mountains. -KT && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 302 PM MDT Mon May 6 2019 A frontal boundary across the far southeast plains will continue to back into all of the southeast plains tonight. Isolated to scattered showers and thunderstorms will develop over and near the higher terrain this afternoon, with storms continuing to push east into a more unstable airmass along and east of the boundary, where could see severe storms this afternoon. At the taf sites, will keep VCTS at COS and PUB through the afternoon, with best chances of storms staying north and east of the terminals. Convection across the far southeast Plains will push the boundary back across the I-25 Corridor after midnight, with MVFR and IFR stratus and patchy fog expected to develop and persist through mid Tuesday morning. Could also see a few showers and an embedded thunderstorm across the southeast Plains through the overnight hours. Low VFR cigs expected to continue at COS and PUB through the day tomorrow, with afternoon shra and tsra over and near the higher terrain. VFR conditions with breezy south to southwest winds expected in the afternoon and evening hours at ALS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous weather outlook, May 6, 11:15 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1115 AM MDT Mon May 6 2019 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected to develop this afternoon and evening across the southeast Colorado Plains. A couple of storms may become severe, especially north and east of a line from Peyton to Kim. The main storm threats will be hail up to the size of ping pong balls, strong and damaging wind gusts in excess of 60 mph, locally heavy rainfall and lightning, although an isolated tornado can not be ruled out. The strongest storms will move east into Kansas this evening. Isolated to scattered showers and thunderstorms are possible across all of southern Colorado this afternoon through tonight. The main threat with these thunderstorms will be lightning and gusty winds to near 50 mph. Light snow accumulations of an inch or two will be possible over the highest terrain of the Central Mountains this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, severe storms are possible over portions of Baca, eastern Las Animas and southern Prowers counties. The primary meteorological threats from the more intense storms will be hail around 1 inch in diameter and wind gusts around 60 mph. From Wednesday into the weekend, primarily afternoon and evening thunderstorms are anticipated, generally favoring higher terrain locations. In addition, accumulating snow is expected over higher terrain locations at times from Tuesday into the weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast Plains this afternoon and tonight. 23/23
In the hours before
Special weather statement, May 6, 3:54 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 354 PM MDT Mon May 6 2019 COZ074-087-088-062245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 354 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 445 PM MDT... At 354 PM MDT, Doppler radar was tracking a strong thunderstorm over Gulnare, or 16 miles northwest of Trinidad, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Aguilar and Gulnare. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3722 10473 3738 10483 3752 10459 3729 10443 TIME...MOT...LOC 2154Z 245DEG 8KT 3733 10473 mw
Special weather statement, May 6, 4:14 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Mon May 6 2019 COZ094-062245- Eastern Las Animas County CO- 414 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 445 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles northeast of Des Moines, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3707 10344 3725 10348 3734 10315 3707 10309 TIME...MOT...LOC 2214Z 261DEG 13KT 3718 10338 mw
Special weather statement, May 6, 4:19 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Mon May 6 2019
COZ086-062300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
419 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTHERN
PUEBLO COUNTIES UNTIL 500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo Reservoir, or 8 miles west of Pueblo, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo West, Pueblo
Depot and Pinon.
LAT...LON 3836 10414 3817 10474 3832 10493 3852 10474
3852 10451
TIME...MOT...LOC 2219Z 232DEG 28KT 3828 10477
KTSSpecial weather statement, May 6, 4:34 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Pueblo CO 434 PM MDT Mon May 6 2019 COZ094-099-062300- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 434 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Pritchett, or 25 miles west of Springfield, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3715 10307 3732 10316 3748 10289 3724 10273 TIME...MOT...LOC 2233Z 242DEG 13KT 3727 10304 mw
Special weather statement, May 6, 4:56 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 456 PM MDT Mon May 6 2019 COZ099-062330- Springfield Vicinity/Baca County CO- 456 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA COUNTY UNTIL 530 PM MDT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near Pritchett, or 18 miles west of Springfield, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield and Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3717 10297 3735 10307 3758 10274 3727 10254 TIME...MOT...LOC 2256Z 243DEG 28KT 3731 10294 mw
Special weather statement, May 6, 5:03 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 503 PM MDT Mon May 6 2019 COZ081-084-085-062330- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 503 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO COUNTY UNTIL 530 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Carson, or 10 miles south of Colorado Springs, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Stratmoor, Schriever AFB, Fort Carson, Security, Peterson AFB, Security-Widefield, Falcon and Cimarron Hills. LAT...LON 3855 10491 3879 10493 3898 10462 3868 10427 TIME...MOT...LOC 2303Z 235DEG 25KT 3868 10486 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 30 min |
| May 6, 2:23 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| May 6, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 42 min |
| May 6, 3:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 31 min |
| May 6, 3:54 PM MDT | Special Weather Statement | PUB | Huerfano | 51 min |
| May 6, 4:14 PM MDT | Special Weather Statement | PUB | 31 min | |
| May 6, 4:19 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| May 6, 4:34 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| May 6, 4:56 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| May 6, 5:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| May 6, 5:36 PM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| May 6, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.